Economics at your fingertips  

Misreported schooling, multiple measures and returns to educational qualifications

Erich Battistin (), Michele De Nadai and Barbara Sianesi ()

Journal of Econometrics, 2014, vol. 181, issue 2, 136-150

Abstract: We consider the identification and estimation of the average wage return to attaining educational qualifications when attainment is potentially measured with error. By exploiting two independent measures of qualifications, we identify the extent of misclassification in administrative and self-reported data on educational attainment. The availability of multiple self-reported educational measures additionally allows us to identify the temporal patterns of individual misreporting errors across survey waves. We provide the first reliable estimate of a highly policy relevant parameter for the UK, namely the return from attaining any academic qualification compared to leaving school at the minimum age without any formal qualification. We identify returns to qualifications under two alternative settings: a strong ignorability assumption and an exclusion restriction. All these results are obtained by casting the identification problem in terms of a mixture model, and using a semi-parametric estimation approach based on balancing scores, which allows for arbitrarily heterogeneous individual returns.

Keywords: Misclassification; Mixture models; Returns to educational qualifications; Treatment effects (search for similar items in EconPapers)
JEL-codes: C10 I20 J31 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (29) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Misreported Schooling, Multiple Measures and Returns to Educational Qualifications (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeconom.2014.03.002

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2023-03-26
Handle: RePEc:eee:econom:v:181:y:2014:i:2:p:136-150